Capecitabine is an oral fluoropyrimidine used to treat solid tumours such as colorectal and breast cancer. A rare but severe side effect is capecitabine-induced leukoencephalopathy, including bilateral lesion to the corticospinal tract. However, neurological symptoms due to capecitabine treatment are usually reported to be reversible after discontinuation of capecitabine. Here, we present the case of a patient with bilateral degeneration of the corticospinal tract and progressive spastic tetraplegia after chemotherapy with capecitabine mimicking primary lateral sclerosis. Although therapy with capecitabine was ended, symptoms substantially worsened over the following years and the patient finally died from aspiration pneumonia almost 3 years after the application of capecitabine.
- Neurology (drugs And Medicines)
- Malignant Disease And Immunosuppression
- Motor Neurone Disease
Statistics from Altmetric.com
Contributors Conception, design and drafting of the manuscript: TAW-A and TFM. Critical revision of the article: MH, HH and TFM. All authors approved the final version to be published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Next of kin consent obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.